Arizona, 2017

Flash Flood and Dust Storm in Arizona, July 21, 2017

July 21, 2017 · NWS PSR · 3 events in 2 counties and zones

Scattered monsoon thunderstorms developed across portions of the greater Phoenix area, including east valley communities from Mesa eastward through Superior, during the late afternoon and evening hours on July 21st. Some of the stronger storms produced intense rainfall with peak rain rates between 3 and 4 inches per hour and this led to episodes of flooding and flash flooding in communities such…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered monsoon thunderstorms developed across portions of the greater Phoenix area, including east valley communities from Mesa eastward through Superior, during the late afternoon and evening hours on July 21st. Some of the stronger storms produced intense rainfall with peak rain rates between 3 and 4 inches per hour and this led to episodes of flooding and flash flooding in communities such as Apache Junction, located between Phoenix and the higher terrain of southern Gila County. Several Flood Advisory products were issued for the area as well as a Flash Flood Warning; the Weekes Wash in Apache Junction experienced flash flooding although no injuries or water rescues ensued due to the flooding. In addition to the heavy rains, there was a brief episode of dense blowing dust near Queen Creek as strong thunderstorm outflow winds moved through the area stirring up dust and dirt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 21, 1:39 PM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 21, 1:39 PM MST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
139 PM MST Fri Jul 21 2017

.UPDATE...To Aviation Discussion...

&&

.SYNOPSIS...
Thunderstorm activity...most numerous over the higher
terrain...will continue through the weekend with chances expanding
into southeast California Monday. Drier southwesterly flow aloft
develops next week. This will lead to drier air and warmer
temperatures along with fewer storms region-wide.

&&

.DISCUSSION...
Today...
Today looks much like yesterday with the best thunderstorm
chances over the Mogollon Rim. Storms have already begun to fire
over southeast Arizona, and the mountains north and east of
Phoenix. These storms are currently approaching northern Maricopa
County and central Gila County.

This morning, the GOES-16 visible imagery showed embedded
circulations over northern Arizona and New Mexico with a healthy
dose of cloud coverage over the eastern half of Arizona. Some
clearing through this morning and early afternoon have allowed an
increase in instability. The deepest plume of moisture could also
be seen in the water vapor imagery over eastern Arizona and into
New Mexico with additional embedded circulations. The moisture is
primarily being funneled into northern Mexico via the stronger
high pressure sitting over Arkansas to our east. The 250 millibar
analysis also indicates a weaker anticyclonic circulation sitting
over Baja California with southwesterly flow and drier air aloft
protruding into our area. Sitting under the eastern flank of the
Baja high, the steering flow for any storms will be from north to
south today.

The 12Z sounding this morning for Phoenix suggested plenty of
instability with 1500 MU-CAPE and nearly two inches of precipitable
water. The amount of moisture is still fairly deep this morning with
700 millibar dew points near 8 degrees. However, the temperatures
at the 500 mb level was borderline warm at -5 degrees , and model
soundings indicate a general warming trend of a few degrees at
this level which may make the atmosphere too warm for substantial
thunderstorms activity. We will have to wait and see...

Given all of this, storm chances are probably best for eastern Gila
County and other higher elevations. The gamut of high-res models are
pretty consistent in showing convection increasing greatly over the
Rim through 21Z but struggling to get much to survive into the
Greater Phoenix area, or any other desert location. However, there
is enough low level moisture to where outflow boundaries and other
local interactions could trigger a few storms over the lower desert.
Any storms that do develop will be capable of producing flooding
rains.

Saturday through Monday...
Northeasterly flow aloft develops Saturday and slowly trends to
east and even southeasterly by Monday with anticyclonic flow
becoming centered over the Great Basin and then into Colorado.
This is a favorable steering flow configuration for lower terrain
areas of central and western Arizona and thus storm chances
continue. In fact, ensemble and deterministic model guidance
indicates that PoPs expand into California early next week with
associated moist advection. There may also be also be an inverted
trough the moves through to aid things. Hard to put a lot of
confidence in model forecasts of features like that this far out.

Tuesday through Thursday...
The Westerlies dig southward along the coast next week leading to
a turn of drier southwesterly flow aloft. This will lead to a
downtrend in storm activity - even over the higher terrain. With
drier air, highs will increase but not to excessive levels.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Storms already underway over the higher terrain to the north and
east of Phoenix, with overall storm motion moving from north to
south. Slightly more stable/subsident airmass across western and
south-central Arizona should work against widespread storm
development. Cannot rule out some isolated, short-lived activity
along the far eastern periphery of the Phoenix metro. Most likely
directions for of the first outflow winds into the terminals would
be from the north-northeast between 02-04z. Some isolated
showers/storms may develop once outflow breezes work across the
Phoenix area tonight, warranting some VCSH coverage.

Southeast California/Southwest Arizona including KIPL and KBLH:

More stable and subsident airmass will keep the threat for storms
east into Arizona. Mostly clear skies to hold through the TAF
period, with even the threat for storm top blow off low as storm
steering winds are southerly and jet level winds are westerly.
Winds to hold typical summer Monsoon headings, southerly for KBLH
with continued afternoon gustiness and southeasterly for KIPL.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Thunderstorm chances expand into southeast California early next
week with east and southeast flow aloft. A less humid airmass is
expected to develop next week with storm chances becoming only
slight and limited to the higher terrain of south-central AZ.
Afternoon and evening breezes will be a bit stronger as well.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Deemer/AJ
AVIATION...Nolte
FIRE WEATHER...AJ

In the hours before

Special weather statement, Jul 21, 2:36 PM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
236 PM MST FRI JUL 21 2017

AZZ558-560-563-212230-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
236 PM MST FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 330
PM MST...

At 235 PM MST, Doppler radar was tracking a strong thunderstorm near
Cutter, or 11 miles east of Globe, moving southeast at 15 mph. This
storm was moving along U.S. Highway 70 between Globe and Peridot.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
San Carlos...Cutter...U.S. Highway 70...

LAT...LON 3319 11044 3320 11046 3318 11047 3319 11050
      3317 11053 3328 11073 3344 11063 3339 11044
      3329 11046 3320 11040
TIME...MOT...LOC 2135Z 296DEG 13KT 3333 11060

JN
Special weather statement, Jul 21, 4:57 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
457 PM MST FRI JUL 21 2017

AZZ541-545-547-220030-
New River Mesa AZ-Cave Creek/New River AZ-Rio Verde/Salt River AZ-
457 PM MST FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 530 PM
MST...

At 456 PM MST, Doppler radar was tracking a strong thunderstorm over
Camp Creek, or 13 miles north of Scottsdale, moving southwest at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scottsdale, Cave Creek, Carefree, Desert Mountain and Camp Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3399 11177 3387 11166 3372 11183 3392 11200
TIME...MOT...LOC 2356Z 057DEG 8KT 3388 11182

18
Special weather statement, Jul 21, 5:22 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
522 PM MST FRI JUL 21 2017

AZZ552-553-555-220045-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
522 PM MST FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 545 PM MST...

At 522 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Boyce Thompson Arboretum, or 10 miles southwest of
Superior, moving south at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Queen Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3310 11115 3307 11120 3309 11138 3327 11131
      3324 11111 3314 11110
TIME...MOT...LOC 0022Z 007DEG 7KT 3317 11123

18

The radar

The Phoenix radar (KIWA), 53 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood, 1 dust storm. Local standard time, as filed.

Heavy Rain, Pinal

When
July 21, 5:30 PM MST to 8:30 PM MST
Where
Pinal County, 1.38 mi N of Superior
Reported by
Trained Spotter
Coordinates
33.300, -111.100

Thunderstorms with very heavy rain developed across the higher terrain areas well to the east of Phoenix during the late afternoon and evening hours on July 21st and some of the stronger storms affected the community of Superior. At 1900MST a trained spotter located 1 mile northeast of Superior measured 0.74 inches of rain within a 45 minute period. Heavy rain such as reported by the spotter resulted in the issuance of a Flood Advisory for the area around Superior; the advisory was first issued at 1727MST and continued through 2030MST. The flooding resulted in very hazardous driving conditions for motorists in the area, especially since some of the advisory took place at night.

Flash Flood, Pinal

When
July 21, 6:30 PM MST to 9:30 PM MST
Where
Pinal County, 2.15 mi S of Goldfield to 1.8 mi N of Apache Jct
Cause
Heavy Rain
Reported by
Public
Coordinates
33.419, -111.487

Thunderstorms with intense rainfall developed across the eastern portion of the greater Phoenix area during the evening hours on July 21st and some of them affected the area around Apache Junction. At 1825MST a trained spotter 4 miles southeast of Apache Junction measured one inch of rain within 15 minutes, implying a rain rate of 4 inches per hour. This intense rainfall led to an episode of flash flooding in the Weekes Wash in Apache Junction. At 1920MST a member of the public reported flash flooding at Weekes Wash and East Lost Dutchman Boulevard, approximately one mile east of Highway 88. Very high flow was noted in the wash; fortunately no vehicles were swept away and water rescues were not needed. A Flash Flood Warning was issued for the area and was in effect during the time of the flooding.

Dust Storm, Central Deserts

When
July 21, 6:30 PM MST to 7:30 PM MST
Where
Central Deserts forecast zone
Reported by
Trained Spotter

Strong thunderstorms developed across the southeast portion of the greater Phoenix area during the late afternoon hours on July 21st, and some of them produced gusty outflow winds estimated to be at least 40 mph in strength. The winds were sufficient to stir up localized areas of dense blowing dust; at 1837MST a trained spotter located 6 miles northeast of Queen Creek reported a dust storm. The spotter estimated visibility down to one quarter of a mile in dense blowing dust. A Dust Storm Warning was not issued and no accidents were reported due to the sharply restricted visibility.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709686, 709679, 709689.